This website is intended for healthcare professionals only.

Newsletter      
Hospital Healthcare Europe
HOPE LOGO
Hospital Healthcare Europe

FDA warning over blood thinner drug


2 October, 2009  

Changes to the blood thinner heparin to boost its safety have increased the risk of dosing errors, the US Food and Drug Administration (FDA) has warned.

The new formulation will be 10% less potent than the original in a bid to make it easier for manufacturer Baxter to spot impurities.

Last year, heparin imported from China, and suspected of being deliberately contaminated, was linked to at least three deaths and hundreds of life-threatening allergic reactions.

The imported drug contained a nutritional supplement that costs less but mimics the real drug in routine tests for potency.

The FDA said older vials of heparin will remain on the market after the new formula begins shipping October 8. While having both on the market could cause confusion, the agency said it was necessary to ensure there is adequate supply of the drug.

Says FDA spokesman Dr John Jenkins: “Health care providers should consider the change in potency of heparin when making decisions about which dose to administer.”

Copyright Press Association 2009

Heparin